Jump to content
Important Survey - Please Participate ×

mid-taper and doing a little better--here's some hope


[te...]

Recommended Posts

Hi.  I wanted to post here because it seems like this is the board where people really vent their most wretched experiences and are looking for hope and glimmers that there will be an end to misery in a finite period of time.  It's way too early for me to say that--I transferred after 4 yrs. on Klonopin at about 1-1.5mg/day over to valium equivalent in Aug. 2011, following Ashton.  I'd already had a couple really terrible months, primarily with panic and anxiety, which were my original reasons for "needing" benzos 4 yrs. ago, but they had not been a serious part of my psychiatric makeup through most of my life.  Mid-range depression compounded/caused? by PTSD was a long term companion.  Anyhow, I started the valium taper at 10 mgs/day, went down to 9 after a week and that was too fast.  It took the valium about a month to take hold, I think--that is, the benefit of the long half-life and it building up in your system.  Anyway, early in Sept. I added 300mgs/day neurontin and it helped significantly at first--less so as the weeks drag on, but still: I'm not nearly as wretched as I was in those earlier months right now.  I'm at 6 mgs V/day and cutting by .5 mgs/week.  Added some herbs suggested by a friend who's a trained herbalist.  Went to a hospital outpatient program several mornings a week for a couple months for intensive group therapy--I'd never done that before, felt very resistant, but they were good folks and although I was the only patient going through this (benzo w/d), being able to TALK, and be heard, and cry sometimes, and do movement/dance therapy--it helped, and it filled some open time in my work schedule.  Also, all my close friends have rallied round and bestowed alot of love on me.  It all helps.  I am still having waves of panic, or lower-level anxiety, esp. in the morning but the times of day are shifting around,  generalized fear, and depression always lurking (although it increased when I started the valium I think I'm not feeling that so much anymore).  I have a long way to go, at .5 mg/wk, before I'm done, but I'm surviving and sometimes laughing, and able to work.  So here's hoping for all of us that the windows get longer.  You just never know what to expect with this drug.  I too have been scared by what I've read here as well as informed and touched.  So be careful you don't read someone else's horror story and assume it'll be yours.  It really is--as every here is saying--unique to the person, with a few basic universals.  Sending love to all BBs.  And gratitude.  More anon.

 

Link to comment
Share on other sites

Its a time to really indulge in anything that feels good to you, folks, as long as it isn't unhealthy--on days when I couldn't eat until about 8 pm, I'd curl up very late at night on the couch with a huge book on the history of jazz and (after some sort of decent dinner) a bowl of pretzels and this veggie-and-cream-cheese stuff and some no-sugar, no caffeine cola, and have some jazz music on, and a blanket over me.  This is the first time I've ever needed to fatten myself up, but hey, it has an upside now and then.
Link to comment
Share on other sites

Tewkie:

 

You have provided some very hopeful words in your posting  You are getting there and will know what to expect.  Everyone's taper and recovery is so different but we do recover.  There are days for me that I think how much stronger I am now that I'm off the benzo.  My coping skills are returning enough to weather the post recovery waves.  That's the "hopeful" part for me.  I call the waves the "pestilence that comes in the night" stuff.  My sleep is poor with the heatups returning and some other irritating stuff.  And I can really tell when I have no appetite -- will lose 3 lbs in no time when I am in a wave.  But then, I will gain the 3 lbs. right back when I am coming out of it. 

 

Sending you a big cyber hug -- you are on your way to freedom.

GBYB,

Rocko

Link to comment
Share on other sites

Thanks Rocko.  I'm glad you are getting strength back after a wave comes and takes it down for awhile.  And yeah, I really think people on these boards need to hear more from people when they are having good days, or parts of days, and how wonderful it was and how it gives you strength to face the next wave.  I hesitated to write anything hopeful out of sheer superstition--the moment I said I was doing a little better, I'd get slammed.  Well, finally I said it and I'm still ekeing it out.  One of the weirdest parts about benzo w/d is how you never know what to expect; when there is some consistency for awhile, it's usually something pretty ugly!  But really, I think the valium taper was a stroke of genius on the part of Heather Ashton, it just makes so much sense.  Just reading her description of what she observed in her own clinic when people used this method has a calming effect on me! 
Link to comment
Share on other sites

Tewkie:

 

I thought that Ashton knew her stuff too with crossing her patients to valium.  I'm very glad I did that and tapered off. 

 

And I am on day 4 of a window.  I've had one 12 day window recently - crashed into a wave,, but I think I am pulling out again.  The windows are glorious and you feel normal again and almost unstoppable. 

 

You will get on the other side of this -- and empowered with benzo knowledge!

GBYB,

Rocko

Link to comment
Share on other sites

I'm also mid taper from a c/o from 4 mg Ativan for 8 years. Achieving the c/o presented several challenges and there was a couple month adjustment period after the c/o for me but I've tapered from 40 mg to 14.5 mg and have been functional once things stabilized (see sig below). Initially I was bed ridden, then homebound and now although I'm not where I plan to be once this is all over, I'm holding down a job and doing the things I need too, which would have been impossible just a few months ago. My taper is slow, but since I have tried tapering fast and slow off Ativan and fast and slow off of valium, this is what works best for me and allows me some semblance of a life. All of the other alternatives kept me in some form of severe acute w/d.  

 

I still have a ways to go, but I'm getting a glimmer of what my life will be like in the future and it looks nothing like the hell in my recent past.  I still cry at the most bizarre times, feel excessive unwarranted fear and obsessive thoughts at times, have vivid dreams at night and mornings are very challenging, but I also laugh and the color returns to my world frequently and have begun the process of reopen up my world to people (very slowly tho).  I used to have problems forming sentences and now it is only my nouns that seem to go on vacation sporadically. Anything is possible, but if this continues as it has been going, then I will be back to me at some point in the future. Not long ago, I truly believed there wasn't a chance in hell I'd ever get off my couch let alone where I am now, tells me that getting back to life is actually possible.

Link to comment
Share on other sites

WiseWoman:

 

You already have come a very long way in your benzo free journey.  You crossed over and already at 14.5 mg. valium.  I know everyone wants to remain functional during the taper process and that's my number one reason for moving to valium for my taper.  You are doing great -- going to work and taking things nice and slow.  Really no need to hurry. 

 

Yes, I can relate to the weepy days, dreams, and intrusive thoughts.  My weepy days are getting less, and intrusive thoughts have left about a month ago.  Still some whacky dreams but at least they have some kind of plot line.  And isn't it amazing to see vivid colors again?  Like how did I miss this? 

 

You are getting you back -- and will be even more wiser then before and empowered with so much benzo knowledge.  You could teach a class!!

 

Keep up your wonderful courage and will to fight.  You are an inspiration!

GBYB,

Rocko

Link to comment
Share on other sites

Wisewomanwit--you ARE doing very well, as Rocko says, your taper doesn't seem awfully slow to me and you are doing better anyway, that seems really hopeful.  Isn't the fear amazing?  I mean the nameless, object-less fears that just come over you?  I was never like that, it's so very weird.  But sanity-restoring to know that the benzos are a big part of it.  Rocko, a 12 day window!? Wow, I'm impressed, and that makes me even more hopeful.  It would be good to put some more hope up on this--the withdrawal and support board.  Only when it's genuine, of course.  But people get so terrified reading the truly wretched experiences we've had and need to write about to get it out, anybody who can needs to write about their windows. 

Also, an aside about anxiety--I've noticed I really need to talk more than I ever did (no, I'm not manic or bi-polar and never have been), I talk alot and I talk faster, unless I slow myself down, and it especially helps just to talk about what I've learned about the benzo process.  I finally just started telling my best friends, "look, I need to talk ALOT so just try to bear with me--it really helps get the tension out of my body", and it does.  They are pretty understanding, especially when I spell it out.  I recommend: be as out of the closet about everything you are going through as you can.  As a wise therapist I knew, who worked with trauma victims, once put it: the healing is in the telling.

Link to comment
Share on other sites

×
×
  • Create New...